MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL

SMITH & NEPHEW ORTHOPAEDICS LTD HEMI HEAD44MM; PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Catalog Number 74122544
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Codes Pain (1994); Metal Related Pathology (4530)
Date of Event 03/15/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).
 
Event or Problem Description
It was reported that, after undergoing a right tha procedure on (b)(6) 2009, the patient experienced chronic pain.This adverse event was treated with revision surgery on (b)(6) 2022, in which evidence of metallic corrosion was noticed at the head-neck junction.There was a carbon-like black deposition on the femoral neck and within the femoral head.Patient's current health status is unknown.
 
Additional Manufacturer Narrative
Results of investigation: it was reported that right hip revision surgery was performed due to pain.Evidence of metallic corrosion was noticed at the head-neck junction and there was a carbon-like black deposition on the femoral neck and within the femoral head.The devices, used in treatment, were not returned for analysis.As no device batch numbers were provided for investigation for the device, a manufacturing record review and device labelling / ifu review could not be performed.If more information is received, this investigation will be reopened.Without a definitive batch number, a complete review of the historical complaints data cannot be performed.A review of historical complaints data was performed using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.Other similar complaints were identified for both parts and the reported/related failure mode.This will continue to be monitored.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions required.The available medical documents were reviewed.Although the reported pain, elevated metal ions, and intraoperative findings of carbon like black deposition and metallic corrosion at the head neck junction may be consistent with metal debris and trunnionosis, the clinical root cause cannot be definitively confirmed.The patient¿s crush injury, consequent complete obliteration of his hip joint near pseudarthrosis, severe post-traumatic change, chronic hip pain, increased anteversion of the acetabular cup, and scarred tissue bed all cannot be ruled out as contributing factors to the reported events/clinical reactions.The patient impact beyond the reported events and post revision convalescence period cannot be determined.Based on the available information we can confirm the reported complaint, however without further information our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.Corrected data: h3.

Brand Name
HEMI HEAD44MM
Common Device Name
PROSTHESIS, HIP, HEMI-, FEMORAL, METAL
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key15108038
Report Number3005975929-2022-00435
Device Sequence Number12076163
Product Code KWL
UDI-Device Identifier00885556070994
UDI-Public885556070994
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74122544
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/06/2022
Supplement Date Received by Manufacturer09/08/2022
Initial Report FDA Received Date07/26/2022
Supplement Report FDA Received Date09/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 74222200 / LOT: UNKNOWN
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age59 YR
Patient SexMale